Nebraska, 2016

Flash Flooding and Hail in Nebraska, May 10 to 11, 2016

May 10 to 11, 2016 · NWS GID · 22 events in 8 counties and zones

Thunderstorms produced mostly hail along with a little wind damage, and excessive rainfall on this Tuesday afternoon and evening. The first thunderstorms began forming just after 3 pm and were part of a broken line of isolated storms that extended from O'neill south to near Kearney, and then southwest into Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$875,000
Crop damage
$5.5 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms produced mostly hail along with a little wind damage, and excessive rainfall on this Tuesday afternoon and evening. The first thunderstorms began forming just after 3 pm and were part of a broken line of isolated storms that extended from O'neill south to near Kearney, and then southwest into Kansas. A dominant storm developed along the Hall-Howard County line by 4 p.m.. This storm became severe as it continued east, affecting adjoining portions of Hamilton and Merrick Counties through 5:30 pm CST. Around 4:50 pm CST, this storm produced a gustnado near Chapman, along with hail up to 1.5 inches in diameter, and estimated winds around 70 mph. After 5:30 pm, other storms developed in close-proximity, displaying multicell characteristics. An east-west oriented line segment of storms formed across Hamilton and York Counties. This line remained intact until 8 p.m. CST. Storms within this line trained, producing severe hail up to the size of golf balls and flash flooding from several inches of rain. Outflow winds overturned an irrigation pivot and produced blowing dust that reduced the visibility to near zero near Bradshaw. Several reports of gustnadoes were received along the leading edge of the outflow.

Meanwhile, one storm crossed into Furnas County from Kansas beginning around 4 p.m. CST. Several other thunderstorms developed around it, forming a small mostly sub-severe cluster. The initial storm briefly became severe, producing estimated winds of 85 mph in northern Furnas County. This cluster moved northeast and eventually formed a short line segment that was oriented from northwest to southeast. This line produced winds of 50 to 55 mph in a couple locations in Adams and Clay Counties. It then crossed Hall, Hamilton, and York Counties from 7 to 9 p.m. CST, adding to the already impressive rainfall amounts. Much of northeastern Hamilton County received 4 to 6 inches of rain in less than 6 hours. The highest total was 6.77 inches at Marquette. These high rainfall amounts were surrounded by a larger area of 2 to 3 inches which extended across Hall, Hamilton, and York Counties. This rain resulted in extensive flooding over northeastern Hamilton County and along the Big Blue River in Polk County.

Occluding low pressure was along the Montana-North Dakota border on this day. The triple point was over South Dakota, with a quasi-stationary warm front extending east through the Midwest and Mid-Atlantic States. The cold front was advancing eastward across Nebraska, and was moving through south central Nebraska during the late afternoon and early evening hours. In the upper levels, a broad trough covered much of the Unites States, anchored by an intensifying upper-low over Montana. A closed high was over Ontario, Canada. Temperatures in the pre-storm environment climbed to around 80 degrees, with dewpoints in the middle to upper 50s. Mid-level lapse rates were poor resulting in MLCAPE of not more than 1500 J/kg. Effective deep layer shear was 30 to 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, May 10, 5:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
653 AM CDT TUE MAY 10 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 554 AM CDT TUE MAY 10 2016

IN THE WAKE OF A "SNEAKY" SEVERE WEATHER EVENT ON MONDAY THAT
RESULTED IN SEVERAL REPORTS OF LARGE HAIL AND EVEN A FEW TORNADOES
(YOU CAN NEVER TRULY "TURN YOUR BACK" ON A SPRING DAY WITH A MID-
LEVEL TROUGH/COLD POCKET ALOFT PASSING OVERHEAD)...WE TURN OUR
ATTENTION TO THE NEXT ROUND OF THUNDERSTORM ACTIVITY MOVING INTO
PRIMARILY WESTERN COUNTIES THIS AFTERNOON AND THEN INCREASING IN
COVERAGE THIS EVENING/TONIGHT. ALTHOUGH AM NOT CURRENTLY EXPECTING
A "REPEAT" PERFORMANCE OF TORNADO DEVELOPMENT...AND ALTHOUGH THE
INSTABILITY VALUES SUGGEST THAT LARGE HAIL SHOULD ALSO BE LESS OF
A THREAT...THIS SITUATION AT LEAST LOOKS SUPPORTIVE OF MARGINALLY
SEVERE HAIL AND POSSIBLY A BIT MORE OF A WIND THREAT THAN
YESTERDAY...AND CANNOT ARGUE WITH THE CWA-WIDE MARGINAL RISK ON
THE INITIAL STORM PREDICTION CENTER DAY 1 OUTLOOK.

AS FOR THE HERE-AND-NOW AS OF 10Z/5AM AND ALSO LOOKING AHEAD
THROUGH THE NEXT FEW HOURS:
ALTHOUGH A FEW ISOLATED NON-SEVERE STORMS STUBBORNLY LINGERED
MAINLY WITHIN THE NORTHERN CWA WELL AFTER DARK..WE FINALLY APPEAR
TO BE RAIN- FREE AREA-WIDE WITH MOSTLY CLEAR SKIES ACTUALLY IN
PLACE OVER MOST OF THE CWA. IN THE MID- UPPER LEVELS...WATER VAPOR
SATELLITE AND SHORT TERM MODEL DATA REVEAL THAT WE ARE IN FACT IN
A BRIEF "BREAK" FROM RAIN CHANCES AT THE DISTURBANCE RESPONSIBLE
FOR YESTERDAY'S ACTIVITY HAS SHOVED OFF SLIGHTLY TO THE EAST...AND
THE NEXT SYSTEM HAS NOT YET ARRIVED FROM THE NORTHWEST...BUT IS
MARKED BY A CLOSED MID LEVEL LOW CENTERED OVER THE MT/WY BORDER
AREA. AT THE SURFACE...ITS BEEN ANOTHER NIGHT OF MAINLY VERY
LIGHT/VARIABLE BREEZES. LOW TEMPS APPEAR ON TRACK TO BOTTOM OUT IN
THE 47-50 RANGE IN MOST AREAS. WE WILL CONTINUE TO CARRY A GENERIC
"PATCHY FOG" POTENTIAL FOR THE ENTIRE CWA THROUGH 10 AM THIS
MORNING...AND FRANKLY AM A BIT SURPRISED WE HAVENT SEEN MORE IN
THE WAY OF LIMITED FOG DEVELOPMENT ALREADY. HOWEVER...THERE IS
STILL TIME...AND WOULD NOT BE SURPRISED TO SEE A FEW AREAS EVEN
END UP WITH LOCALLY DENSE FOG BEFORE THINGS ARE SAID AND DONE.
WILL BE KEEPING A CLOSE EYE ON THIS.

TODAY:
PUT SIMPLY...WITH THE POSSIBLE EXCEPTION OF THE AFOREMENTIONED FOG
POTENTIAL...IT SHOULD BE A QUIET/DRY MORNING BEFORE THUNDERSTORM
CHANCES RAMP UP AGAIN MAINLY WITHIN THE NORTHWEST HALF OF THE CWA
THIS AFTERNOON (MAINLY AFTER 3 PM). IN THE MID-UPPER LEVELS...THE
MAIN CLOSED LOW WILL SLOWLY REACH THE MT/WY/SD BORDER AREA BY LATE
AFTERNOON...WHILE AN UPPER LEVEL JET STREAK AND MID LEVEL VORT MAX
BRUSHES INTO WESTERN PORTIONS OF THE CENTRAL PLAINS...PROVIDING
LARGE SCALE LIFT. AHEAD OF THIS SYSTEM...MOST OF THE DAY SHOULD
AVERAGE MOSTLY SUNNY/PARTLY CLOUDY WITH FAIRLY LIGHT SOUTH
BREEZES. HOWEVER...BY MID-LATE AFTERNOON...A COLD FRONT WILL START
TO STEADILY INVADE THE CWA FORM THE WEST- NORTHWEST...PROVIDING A
LOW-LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT. AS EARLIER
MENTIONED...THE OVERALL ENVIRONMENT DOES NOT APPEAR SUPPORTIVE OF
WIDESPREAD SEVERE...BUT WITH MODELS SUCH AS THE NAM/GFS GENERALLY
AGREEING THAT MIXED-LAYER CAPE COULD AVERAGE AS HIGH AS 500-1000
J/KG WITH DEEP LAYER SHEAR OF AT LEAST 30-40KT...COULD EASILY SEE
AT LEAST A FEW MARGINALLY SEVERE MULTICELL/TRANSIENT SUPERCELL
STRUCTURES THIS AFTERNOON. THERE IS SOME DISAGREEMENT REGARDING AS
TO HOW FAR EAST CONVECTION COULD PUSH PRIOR TO 00Z/7PM...BUT
BROUGHT AT LEAST SLIGHT POPS AS FAR EAST AS ROUGHLY AN OSCEOLA-
PLAINVILLE LINE...WITH HIGHER CHANCES WEST. HIGH TEMPS TODAY ARE A
LITTLE TRICKY...AND GENERALLY PLAYED A TOUCH ON THE COOLER SIDE OF
GUIDANCE...AIMING FOR A MID 70S TO LOW 80S RANGE.

THIS EVENING/TONIGHT:
AS THE PARENT CLOSED MID LEVEL LOW SLOWLY DRIFTS INTO ND...PLENTY
OF LARGE SCALE LIFT WILL PERSIST ACROSS THE LOCAL REGION THROUGH
THE NIGHT...INCLUDING A "COLD SEASON" BATCH OF MID LEVEL
CONVERGENCE/FRONTOGENESIS WORKING ACROSS THE AREA FROM NORTHWEST-
TO-SOUTHEAST. MEANWHILE...THE NORTHERN REACHES OF A HEALTHY
SOUTHERLY LOW LEVEL JET WILL IMPINGE ON THE CWA OUT OF
KS...SENDING MOISTURE INTO THE LOW-MID LEVEL FRONTAL BOUNDARY.
THIS ALL SPELLS A DECENT RECIPE FOR FAIRLY WIDESPREAD
EVENING/OVERNIGHT SHOWERS/STORMS. IF ELEVATED INSTABILITY RAMPS UP
DURING THE NIGHT AS THE NAM SUGGESTS...THE THREAT FOR A FEW SEVERE
STORMS COULD ACTUALLY INCREASE AFTER DARK AND/OR LINGER WELL INTO
THE NIGHT. THIS IS ALSO A GOOD SETUP FOR LOCALLY HEAVY RAIN. WHILE
IN REALITY MOST STORMS WILL LIKELY FOCUS IN 1 OR 2 FAIRLY NARROW
CORRIDORS ALONG THE FRONTAL ZONE...A DECENT PERCENTAGE OF THE CWA
APPEARS IN LINE FOR 1-2 INCHES OF RAIN AND LOCALLY MORE. SEE
SEPARATE "HYDROLOGY" SECTION BELOW FOR MORE THOUGHTS ON THIS.
OTHERWISE TONIGHT...THE SURFACE FRONT WILL PASS SOUTH OF THE CWA
WITH TIME...PAVING THE WAY FOR SOMEWHAT BREEZY/GUSTY NORTHERLY
WINDS THAT COULD EASILY BE ENHANCED BY CONVECTIVE OUTFLOW. LOW
TEMPS AIMED FROM MID-UPPER 40S WEST TO MID 50S EAST.

.LONG TERM...(WEDNESDAY DAYTIME THROUGH MONDAY)
ISSUED AT 554 AM CDT TUE MAY 10 2016

WITH THE GREAT MAJORITY OF TRUE WEATHER "CONCERNS" FOCUSED IN
THESE FIRST 24 HOURS AS DESCRIBED ABOVE...WILL BE KEEPING COMMENTS
ON THIS 6-DAY PERIOD RATHER BRIEF.

IN A NUTSHELL...WE ARE LOOKING AT A "MAINLY" DRY STRETCH FROM
WEDNESDAY AFTERNOON INTO FRIDAY...BEFORE A SERIES OF MODESTLY-
HIGHER OFF-AND-ON RAIN CHANCES ARRIVE ESPECIALLY FROM SATURDAY
NIGHT-MONDAY. IN THE MID-UPPER LEVELS...THE AREA SPENDS MOST OF
THIS TIME UNDER PREVAILING WEST-NORTHWEST FLOW ALOFT.
FORTUNATELY...THANKS TO A COOLER/MORE STABLE AIRMASS THE RISK FOR
SEVERE WEATHER APPEARS VERY LOW DURING THIS TIME FRAME...AND IN
FACT WITH THE EXCEPTION OF AN "IFFY" SLIGHT CHANCE OF
THUNDERSTORMS ON FRIDAY...HAVE KEPT ALL THUNDER MENTION OUT OF THE
SATURDAY-MONDAY TIME FRAME IN FAVOR OF JUST GENERIC RAIN SHOWERS.
TEMPERATURE- WISE...MAINLY BELOW- NORMAL TEMPERATURES ARE EXPECTED
OVER THIS 6-DAY PERIOD AS A WHOLE...WITH HIGHS MAINLY IN THE
60S/70S ON WED- FRI GIVING WAY TO COOLER UPPER 50S TO MID 60S
SATURDAY-MONDAY. OVERNIGHT LOWS ARE MAINLY AIMED INTO THE 40S ON
MOST NIGHTS...ALTHOUGH A FEW 30S CANNOT BE RULED OUT ESPECIALLY IN
NORTHERN ZONES FRIDAY NIGHT. THAT BEING SAID...THERE ARE NO
"OBVIOUS" LATE SEASON FROST/FREEZE CONCERNS AT THIS TIME...AS THIS
WINDOW OF OPPORTUNITY GRADUALLY CONTINUES TO CLOSE OVER THE NEXT
FEW WEEKS.

JUST A FEW DAILY DETAILS:

WEDNESDAY: THE MORNING WILL FEATURE THE GRADUAL WEST-TO-EAST
DEPARTURE OF TONIGHT'S RAIN EVENT...AND ALTHOUGH SOME SMALL POPS
WERE LINGERED INTO THE AFTERNOON MAINLY EAST OF HIGHWAY 14...THE
VAST MAJORITY OF THE CWA IS LIKELY DRY BY NOON. LITTLE TO NO RISK
OF SEVERE WEATHER WITH THIS LINGERING DAYTIME STORMS.

WEDNESDAY NIGHT-THURSDAY NIGHT: HAVE MAINTAINED DRY CONDITIONS
THROUGH THESE 36 HOURS...ALTHOUGH SUPPOSE A THURSDAY SPRINKLE IS
NOT OUT OF THE QUESTION.

FRIDAY-SATURDAY: WITH A DECENT SURFACE COLD FRONT MOVING THROUGH
FRIDAY FOLLOWED BY SOME GLANCING BLOWS OF NORTHWEST-FLOW
LIFT...SOME OFF-AND-ON RAIN CHANCES RETURN.

SUNDAY-MONDAY: FLOW TURNS MORE ZONAL (WEST-EAST) WITH SUGGESTIONS
OF INCREASING LOW-AMPLITUDE DISTURBANCES RIDING EASTWARD INTO THE
CENTRAL PLAINS. GIVEN COOLER TEMPS AND FAIRLY STABLE AIR...WILL
JUST RUN WITH GENERIC RAIN SHOWER CHANCES MAINLY IN THE 30-40
PERCENT RANGE FOR NOW.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 652 AM CDT TUE MAY 10 2016

ANOTHER TRICKY/LOW-CONFIDENCE FORECAST ESPECIALLY WITH REGARD TO
CEILING/VISIBILITY TRENDS DURING THE FINAL 6-9 HOURS OF THE
PERIOD. OTHERWISE...OTHER THAN A FEW HOURS OF MAINLY MVFR FOG
POTENTIAL RIGHT OFF THE BAT THIS MORNING...THE MAJORITY OF THE
DAY/EVENING SHOULD FEATURE VFR CONDITIONS...BEFORE A FAIRLY
DECENT CHANCE OF SHOWER/THUNDERSTORM ACTIVITY ARRIVES BY LATE
AFTERNOON/EVENING.

MOST OF TODAY:(GENERALLY THROUGH 21Z): HAVE CONTINUED A TEMPO
GROUP FOR PATCHY/MVFR VISIBILITY IN TRANSIENT "GROUND FOG" THROUGH
14Z...BUT THE MAJORITY OF THE DAY LOOKS VFR WITH BREEZES GENERALLY
FROM THE SOUTH NEAR/BELOW 12KT. BY MID-LATE AFTERNOON...HAVE A
GENERIC "VICINITY THUNDERSTORM" (VCTS) MENTION BACK IN THERE AS
CONVECTION DEVELOPS TO THE WEST AND STARTS MOVING IN.

THIS EVENING/TONIGHT: SHOWERS/THUNDERSTORMS ARE EXPECTED TO
BECOME INCREASINGLY LIKELY DURING THIS TIME FRAME...WITH A
MARGINAL RISK OF SEVERE STORMS. GIVEN THAT CONFIDENCE IS LOW IN
THE DETAILS DURING THIS LATTER HALF OF THE PERIOD...SIMPLY WENT
WITH PREVAILING SHOWERS/VCTS FOR NOW. KEPT CEILING VFR IN THE
EVENING BUT "SPLIT THE DIFFERENCE" BETWEEN MORE
OPTIMISTIC/PESSIMISTIC MODEL GUIDANCE WITH A HIGH-END MVFR CEILING
LATE IN THE NIGHT. WIND DIRECTION/SPEED WILL OBVIOUSLY BE HEAVILY
INFLUENCED BY CONVECTION...BUT GENERALLY EXPECT A SHIFT TO NORTH-
NORTHWEST SPEEDS OF AT LEAST 12KT.

&&

.HYDROLOGY...
ISSUED AT 554 AM CDT TUE MAY 10 2016

QUICKLY RECAPPING THE PAST 12-15 HOURS:
ALTHOUGH THE MAJORITY OF THE CWA RECEIVED LITTLE TO NO RAINFALL
YESTERDAY/LAST NIGHT...LOCALIZED POCKETS OF MAINLY
CLAY/FILLMORE/VALLEY/PHELPS/JEWELL COUNTIES DID SEE SOME 1-3 INCH
SOAKERS. HOWEVER...HEAVY RAIN WAS LESS WIDESPREAD THAN THE NIGHT
BEFORE.

LOOKING AHEAD TO THIS AFTERNOON/TONIGHT:
THERE IS INCREASING CONFIDENCE THAT MUCH OF THE CWA (LIKELY OVER
HALF OF IT) WILL RECEIVE AT LEAST 1-2 INCHES OF RAIN THIS
AFTERNOON-TONIGHT (MAINLY TONIGHT). IF STORMS HAPPEN TO TRAIN OVER
A PARTICULAR CORRIDOR FOR A FEW HOURS...A FEW 3+ INCH AMOUNTS ARE
NOT OUT OF THE QUESTION...BUT SHOULD BE MORE OF THE EXCEPTION. WE
HAVE NOTED THAT THE WEATHER PREDICTION CENTER (WPC) HAS PLACED
MUCH OF THE CWA IN A "SLIGHT RISK" ON THE DAY 1 EXCESSIVE RAINFALL
OUTLOOK. HAD THE COVERAGE OF 1-2+ INCH RAINFALL AMOUNTS BEEN
GREATER YESTERDAY AFTERNOON/LAST NIGHT...WE MIGHT HAVE BEEN
MORE INCLINED TO CONSIDER A FORMAL FLOOD WATCH FOR TONIGHT.
HOWEVER...GIVEN THAT MOST OF THE HEAVY RAIN SO FAR THIS WEEK HAS
FALLEN IN LOCALIZED/VARIED CORRIDORS...THE MAJORITY OF THE CWA
SHOULD BE IN DECENT SHAPE TO HANDLE AT LEAST 1-2 INCHES AND
POSSIBLY MORE. SO...WHILE IT'S CERTAINLY NOT OUT OF THE QUESTION
THAT A FEW FLOOD ADVISORIES/WARNINGS MAY BE NEEDED OVER THE NEXT
24 HOURS...THE SITUATION DOES NOT CURRENTLY SEEM TO WARRANT A
FORMAL/MULTI-COUNTY WATCH. THAT BEING SAID...HAVE INTRODUCED SOME
HEAVY RAINFALL/LOCALIZED FLOODING WORDING TO THE LATEST HAZARDOUS
WEATHER OUTLOOK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...PFANNKUCH
AVIATION...PFANNKUCH
HYDROLOGY...PFANNKUCH
Hazardous weather outlook, May 10, 3:50 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
450 AM CDT TUE MAY 10 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
450 AM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THIS AFTERNOON...MAINLY AFTER 3 PM...ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT IS POSSIBLE PRIMARILY WEST OF A LINE FROM
OSCEOLA TO RED CLOUD NEBRASKA...TO PLAINVILLE KANSAS. THEN...THIS
EVENING AND OVERNIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE
ACROSS MOST OF THE OUTLOOK AREA. THERE IS A MARGINAL RISK THAT
SOME OF THESE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT COULD
BECOME SEVERE...WITH HAIL UP TO AROUND PING PONG BALL SIZE AND
WIND GUSTS TO AROUND 60 MPH THE PRIMARY THREATS.

IN ADDITION...PARTS OF THE AREA WILL SEE APPRECIABLE RAINFALL
TONIGHT...WITH TOTALS OF AT LEAST 1 TO 2 INCHES LIKELY IN SEVERAL
COUNTIES...AND LOCALIZED HIGHER AMOUNTS POSSIBLE. THIS COULD
RESULT IN SHORT-TERM FLOODING ISSUES OF LOW-LYING AREAS AND SMALL
STREAMS...ESPECIALLY IF HEAVIER RAIN TARGETS AREAS THAT HAVE
ALREADY RECEIVED OVER 2 INCHES THIS WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY MORNING...A CHANCE OF THUNDERSTORMS CONTINUES ACROSS
MOST OF THE OUTLOOK AREA...AND COULD POSSIBLY LINGER INTO THE
AFTERNOON HOURS MAINLY EAST OF HIGHWAY 14. SEVERE STORMS ARE NOT
ANTICIPATED AFTER SUNRISE WEDNESDAY...BUT SMALL HAIL CANNOT BE
RULED OUT.

ON FRIDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY
WITHIN COUNTIES EAST OF THE HIGHWAY 281 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AT LEAST A LIMITED BASIS THIS
AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Local storm report, May 10, 12:35 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
135 AM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 NNE HOLDREGE          40.55N 99.32W
05/09/2016  E1.25 INCH       PHELPS             NE   PUBLIC

            REPORT FROM FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

ADP
Local storm report, May 10, 1:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
238 AM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 W CLAY CENTER         40.52N 98.13W
05/09/2016  E1.00 INCH       CLAY               NE   STORM CHASER

            NEAR THE USDA RESEARCH CENTER. REPORT FROM TWITTER. TIME
            ESTIMATED FROM POST TIME AND RADAR.

0429 PM     FUNNEL CLOUD     RIVERDALE               40.78N 99.16W
05/09/2016                   BUFFALO            NE   NWS EMPLOYEE

            COLD AIR FUNNEL CLOUDS AND A LAND SPOUT SPOTTED SW OF
            RIVERDALE

0431 PM     TORNADO          NW ODESSA               40.70N 99.26W
05/09/2016                   BUFFALO            NE   PUBLIC

            WEAK LAND SPOT TORNADO SEEN ON FACEBOOK 1/2M NW OF ODESSA

0442 PM     HAIL             5 WSW FAIRFIELD         40.40N 98.19W
05/09/2016  M1.50 INCH       CLAY               NE   STORM CHASER

            PEA SIZED HAIL MOSTLY WITH A FEW PING PONGS MIXED IN

0455 PM     TORNADO          2 SW FAIRFIELD          40.41N 98.13W
05/09/2016                   CLAY               NE   STORM CHASER

            LAND SPOUT SITED 2 MILES SW OF FAIRFIELD.

0509 PM     TORNADO          6 S CLAY CENTER         40.44N 98.05W
05/09/2016                   CLAY               NE   COUNTY OFFICIAL

            TORNADO DAMAGE AT SANDY CREEK SCHOOL. AWNING RIPPED OFF,
            HVAC ROOF UNIT GONE, WINDOWS BROKEN, AT LEAST NINE
            VEHICLES DAMAGED.

0511 PM     TORNADO          2 E FAIRFIELD           40.43N 98.07W
05/09/2016                   CLAY               NE   STORM CHASER

            HWY 14 AND HWY 74 ROPE TORNADO ON THE GROUND

0513 PM     TORNADO          1 S CLAY CENTER         40.51N 98.05W
05/09/2016                   CLAY               NE   PUBLIC

            REPORT AND PICTURE VIA TWITTER OF A BRIEF TOUCH DOWN OF A
            TORNADO.

0515 PM     HAIL             8 NNE HOLDREGE          40.55N 99.32W
05/09/2016  E1.25 INCH       PHELPS             NE   PUBLIC

            REPORT FROM FACEBOOK. TIME ESTIMATED FROM RADAR.

0522 PM     HAIL             3 SW HENDERSON          40.75N 97.85W
05/09/2016  M1.00 INCH       HAMILTON           NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL

0522 PM     HAIL             MANKATO                 39.79N 98.21W
05/09/2016  M1.00 INCH       JEWELL             KS   PUBLIC

            REPORT VIA TWITTER

0527 PM     HAIL             3 E MANKATO             39.79N 98.15W
05/09/2016  M0.88 INCH       JEWELL             KS   PUBLIC

            NICKLE SIZED HAIL BETWEEN MANKATO AND MONTROSE ALONG HWY
            36 REPORT VIA TWITTER

0529 PM     HAIL             1 E FAIRFIELD           40.43N 98.08W
05/09/2016  M1.50 INCH       CLAY               NE   PUBLIC

            REPORT AND PICTURE VIA TWITTER

0537 PM     HAIL             STRANG                  40.42N 97.59W
05/09/2016  M1.75 INCH       FILLMORE           NE   BROADCAST MEDIA

            MEDIA REPORT

0548 PM     HAIL             1 SE MANKATO            39.78N 98.19W
05/09/2016  M1.75 INCH       JEWELL             KS   PUBLIC

            REPORT AND PICTURE VIA TWITTER

0613 PM     HAIL             4 NW LOOMIS             40.52N 99.56W
05/09/2016  M0.75 INCH       PHELPS             NE   COUNTY OFFICIAL

            EM REPORTING 3/4 INCH HAIL, HEAVY RAIN AND RUN OFF 4
            MILES NW OF LOOMIS.

0627 PM     HAIL             FORMOSO                 39.78N 97.99W
05/09/2016  M1.25 INCH       JEWELL             KS   TRAINED SPOTTER

            REPORT VIA HAM RADIO.

&&

ADP

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 heavy rain, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Heavy Rain, York

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
York County, 3 mi W of Gresham
Reported by
COOP Observer
Coordinates
41.030, -97.458

Storm total rainfall report was 3.35 inches.

Heavy Rain, Hamilton

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Hamilton County, 3 mi NE of Marquette
Reported by
Public
Coordinates
41.031, -97.959

Storm total rainfall report was 6.50 inches.

Heavy Rain, Hamilton

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Hamilton County, 4 mi N of Aurora
Reported by
CoCoRaHS
Coordinates
40.928, -98.000

Storm total rainfall report was 4.01 inches.

Heavy Rain, Hamilton

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Hamilton County, 1 mi SE of Marquette
Reported by
CoCoRaHS
Coordinates
40.990, -97.986

Storm total rainfall report was 6.77 inches.

Heavy Rain, Hamilton

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Hamilton County, 4 mi SE of Hordville
Reported by
CoCoRaHS
Coordinates
41.039, -97.846

Storm total rainfall report was 4.35 inches.

Heavy Rain, Hamilton

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Hamilton County, 2 mi S of Hordville
Reported by
CoCoRaHS
Coordinates
41.051, -97.900

Storm total rainfall report was 4.36 inches.

Thunderstorm Wind, Merrick

When
May 10, 4:49 PM CST to 5:00 PM CST
Where
Merrick County, 2 mi NE of Chapman to 3 mi NE of Chapman
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.041, -98.143

Wind gusts estimated to be near 70 MPH resulted in some irrigation pivot damage in the area. Wind was accompanied by half dollar size hail.

Hail, Merrick

When
May 10, 5:00 PM CST
Where
Merrick County, 2 mi NE of Chapman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.041, -98.143

Hail was accompanied by 60 MPH wind gusts.

Hail, Hamilton

When
May 10, 5:05 PM CST
Where
Hamilton County, Marquette
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.000, -98.000

Thunderstorm Wind, Harlan

When
May 10, 5:25 PM CST
Where
Harlan County, 8.87 mi NE of Oxford
Measured
74 kt (85 mph) estimated gust
Property damage
$250,000
Crop damage
$250,000
Reported by
County Official
Coordinates
40.340, -99.510

Wind gusts were estimated to be as high as 85 MPH.

Hail, Hamilton

When
May 10, 5:41 PM CST
Where
Hamilton County, 6 mi N of Hampton
Measured
1.75 in hail
Reported by
County Official
Coordinates
40.957, -97.900

Thunderstorm Wind, Hamilton

When
May 10, 6:00 PM CST
Where
Hamilton County, 2 mi E of Marquette
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Crop damage
$250,000
Reported by
Social Media
Coordinates
41.000, -97.962

Wind gusts estimated to be near 70 MPH resulted in some pivot damage in the area.

Hail, York

When
May 10, 6:08 PM CST
Where
York County, 5 mi W of Benedict
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.000, -97.716

Flash Flood, Hamilton

When
May 10, 6:10 PM CST to May 11, 12:30 AM CST
Where
Hamilton County, 3.16 mi WNW of Marquette to 3.78 mi SSW of Marquette
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.022, -98.053

Training, slow moving thunderstorms with torrential rainfall resulted in flash flooding across northern Hamilton, far southwestern Polk and far north-northwestern York Counties. Hamilton County was the hardest hit, with radar estimates of 5 to 8 inches of rain. Numerous county roads were covered with water and were closed. One home near Marquette in Hamilton County had about 2 feet of water inside and around the house. Animals at the farmstead had to be moved, and witnesses claimed the horses were nearly belly-deep in water at one point. This water moved downstream into Polk and York Counties, causing flooding along the Big Blue River.

Flash Flood, Polk

When
May 10, 6:10 PM CST to May 11, 12:30 AM CST
Where
Polk County, 2.73 mi SSW of Polk to 1.54 mi SE of Polk
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
41.047, -97.828

Training, slow moving thunderstorms with torrential rainfall resulted in flash flooding across northern Hamilton, far southwestern Polk and far north-northwestern York Counties. Hamilton County was the hardest hit, with radar estimates of 5 to 8 inches of rain. Numerous county roads were covered with water and were closed. One home near Marquette in Hamilton County had about 2 feet of water inside and around the house. Animals at the farmstead had to be moved, and witnesses claimed the horses were nearly belly-deep in water at one point. This water moved downstream into Polk and York Counties, causing flooding along the Big Blue River.

Flash Flood, York

When
May 10, 6:10 PM CST to May 11, 12:30 AM CST
Where
York County, 1.79 mi NW of Arborville to 3.26 mi SSW of Arborville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
41.047, -97.826

Training, slow moving thunderstorms with torrential rainfall resulted in flash flooding across northern Hamilton, far southwestern Polk and far north-northwestern York Counties. Hamilton County was the hardest hit, with radar estimates of 5 to 8 inches of rain. Numerous county roads were covered with water and were closed. One home near Marquette in Hamilton County had about 2 feet of water inside and around the house. Animals at the farmstead had to be moved, and witnesses claimed the horses were nearly belly-deep in water at one point. This water moved downstream into Polk and York Counties, causing flooding along the Big Blue River.

Hail, York

When
May 10, 6:38 PM CST
Where
York County, 7 mi N of Bradshaw
Measured
1 in hail
Reported by
Public
Coordinates
40.981, -97.730

Hail was accompanied by 60 MPH winds.

Thunderstorm Wind, York

When
May 10, 6:38 PM CST
Where
York County, 7 mi N of Bradshaw
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.981, -97.730

Wind gusts were estimated to be near 60 MPH and were accompanied by quarter size hail.

Hail, Adams

When
May 10, 7:12 PM CST
Where
Adams County, Kenesaw
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.630, -98.650

Hail, York

When
May 10, 8:00 PM CST
Where
York County, Benedict
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.000, -97.620

Hail, Clay

When
May 10, 8:26 PM CST
Where
Clay County, 5 mi WSW of Sutton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.572, -97.938

Hail, Fillmore

When
May 10, 8:44 PM CST
Where
Fillmore County, Shickley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.420, -97.720

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633005, 633006, 633007, 633008, 633009, 633010, 632984, 632986, 632987, 632999, 632988, 633000, 632989, 633029, 633030, 633031, 632991, 632997, 632992, 632993, 632994, 632996.